Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 127, NWS Nashville, TN

August 9, 2021Jackson County, Putnam County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 9, 2021, 5:44 PM CDT for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2021, 5:44 PM CDT (22:44 UTC)
Expired
Aug 9, 2021, 6:15 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 61 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:01 PM CDTHAIL 0.884 Se Carthage, TNFACEBOOK REPORT OF NICKEL SIZE HAIL IN ELMWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS54 KOHX 092244
SVROHX
TNC087-141-159-092315-
/O.NEW.KOHX.SV.W.0127.210809T2244Z-210809T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
544 PM CDT Mon Aug 9 2021

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Smith County in Middle Tennessee...
  Southwestern Jackson County in Middle Tennessee...
  West central Putnam County in Middle Tennessee...

* Until 615 PM CDT.

* At 544 PM CDT, a severe thunderstorm was located over Gordonsville,
  or near Carthage, moving east at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Carthage, Gordonsville, South Carthage and Granville. 

This includes Interstate 40 between mile markers 256 and 264, and
near mile marker 268.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3616 8599 3624 8601 3633 8573 3613 8571
TIME...MOT...LOC 2244Z 261DEG 14KT 3621 8591 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Whitehead
1 follow-up statement
874 
WWUS54 KOHX 092307 RRA
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
607 PM CDT Mon Aug 9 2021

TNC141-092317-
/O.CAN.KOHX.SV.W.0127.000000T0000Z-210809T2315Z/
Putnam TN-
607 PM CDT Mon Aug 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PUTNAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3624 8575 3625 8578 3621 8578 3621 8581
      3620 8580 3619 8580 3618 8579 3618 8580
      3617 8585 3616 8598 3624 8601 3629 8585
      3632 8574
TIME...MOT...LOC 2307Z 263DEG 10KT 3624 8591 

$$

TNC087-159-092315-
/O.CON.KOHX.SV.W.0127.000000T0000Z-210809T2315Z/
Smith TN-Jackson TN-
607 PM CDT Mon Aug 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN SMITH AND SOUTHWESTERN JACKSON COUNTIES...

At 607 PM CDT, a severe thunderstorm was located over Carthage,
moving east at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Carthage, Gordonsville, South Carthage and Granville. 

This includes Interstate 40 between mile markers 257 and 261.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3624 8575 3625 8578 3621 8578 3621 8581
      3620 8580 3619 8580 3618 8579 3618 8580
      3617 8585 3616 8598 3624 8601 3629 8585
      3632 8574
TIME...MOT...LOC 2307Z 263DEG 10KT 3624 8591 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:33 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 2:33 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
233 PM CDT Mon Aug 9 2021

.DISCUSSION...

The main forecast message for this week continues with high
confidence. It will be hot and humid with scattered showers and
thunderstorms. On the other hand, within the next 24 hours we
have relatively low confidence on the exact location and timing
of thunderstorms.

This afternoon, scattered storms were occurring mainly across the
northeast quadrant of Middle Tennessee. This trend is expected to
continue through the rest of the afternoon with an upper trough
still having some impact across the Upper Cumberland before
pulling east this evening. Some models suggest stray showers or
storms could bubble up at times through the night across the Mid
State. Also, additional storms will develop upstream over Missouri
and a storm complex could move down this way. Given the
uncertainties, we will keep rain chances in the forecast through
the night, but generally just 20-30 percent. The atmosphere
remains quite moist, so heavy downpours should be expected. Most
storms will behave, but if an organized cluster of storms does
come at us, there could be some enhanced gusty winds. SPC has the
north half of our area under a marginal risk.

On Tuesday, we will have more of the same. There are no major
forcing mechanisms for storms, but some weak small scale
boundaries and possible MCVs to our north could set off storms at
times. A Marginal risk for severe storms covers our entire area.
Instability looks greater tomorrow, so torrential downpours and
locally strong, gusty winds may occur with the stronger storms.

Looking ahead, the heat dome just to our west will expand
eastward through this week. This means that heat index values
could top 100 Tuesday, and perhaps at or above 105 for Wednesday
and Thursday. Heat advisories may need to be expanded into Middle
Tennessee as we go through the week. There will continue to be
some thunderstorm chances Wednesday and Thursday, but generally
just around 20 percent coverage in the heat of the afternoon and
early evening hours.

For Friday, a surface boundary will approach from the north causing
shower and thunderstorm coverage to increase. The boundary will
be sluggish and diffuse, so do not expect a major air mass change
like we had 2 weeks ago. The boundary is likely to stall just
southeast of us on Saturday. This will result in slight relief
from the heat, but with the boundary nearby, we will hang on to
the potential for scattered showers and storms. We are also
watching the tropics for likely strengthening of a low pressure
system coming into the Caribbean. If this system strengthens to a
tropical storm, it will be named "Fred" and he will move toward
Florida late this week. Keep this in mind especially if you have
travel plans along the Gulf or East Coast.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Scattered cells have developed over the
Cumberland Plateau early this afternoon owing primarily to a weak
shortwave passing by overhead and the return of a hot and humid
air mass. The most recent HRRR shows very little activity across
the remainder of Middle Tennessee this afternoon, and the ongoing
cluster of cells affecting the Cumberland Plateau looks to move
off to the east during the next few hours. So we'll leave
precipitation out of the TAF's except for CSV, which starts off
with VCTS/CB remarks. Also, look for radiation fog overnight once
again at CSV, VFR elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      76  92  76  95  76 /  40  40  20  30  20
Clarksville    74  91  74  94  74 /  30  40  20  20  20
Crossville     68  85  68  85  68 /  40  50  40  40  20
Columbia       74  93  74  94  74 /  30  40  10  30  20
Lawrenceburg   73  92  73  93  73 /  30  40  20  40  20
Waverly        74  92  74  94  73 /  30  40  10  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........08
Hazardous weather outlook, Aug 9, 5:12 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
512 AM CDT Mon Aug 9 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-101015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
512 AM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today, a few of
which could become strong with wind gusts up to 40 mph. The main area
of concern is along and east of I-65. Brief heavy rainfall is also
possible with any of these storms, which could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Aug 9, 4:38 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
438 PM CDT Mon Aug 9 2021

TNZ010-030-031-033-092230-
Overton TN-Clay TN-Jackson TN-Smith TN-
438 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of west central
Overton, northeastern Smith, Jackson and south central Clay Counties
through 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Carthage, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gainesboro, Granville, Whitleyville and Cummins Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8556 3640 8543 3629 8550 3623 8561
      3625 8578 3624 8578 3622 8588 3640 8595
      3642 8589 3641 8583 3644 8582 3650 8566
      3651 8560
TIME...MOT...LOC 2137Z 251DEG 19KT 3634 8583

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

FB
Special weather statement, Aug 9, 4:48 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
448 PM CDT Mon Aug 9 2021

TNZ034-092200-
Fentress TN-
448 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northeastern
Fentress County through 500 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Helenwood, or 11 miles west of Oneida, moving northeast
at 15 mph.

HAZARD...Winds in excess of 30 mph and continuous cloud to ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Fentress County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3639 8469 3637 8470 3637 8471 3638 8472
      3637 8473 3635 8473 3650 8483 3653 8479
      3652 8473 3644 8469 3641 8467 3641 8466
      3640 8466
TIME...MOT...LOC 2146Z 241DEG 14KT 3646 8470

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

FB
Special weather statement, Aug 9, 4:49 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
449 PM CDT Mon Aug 9 2021

TNZ034-092200-
Fentress TN-
449 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northeastern
Fentress County through 500 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Helenwood, or 9 miles west of Oneida, moving
northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and continuous cloud to ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Fentress County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3639 8469 3637 8471 3648 8481 3653 8479
      3653 8476 3652 8473 3643 8469 3641 8467
      3641 8466 3640 8466
TIME...MOT...LOC 2148Z 239DEG 23KT 3648 8467

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

FB
Special weather statement, Aug 9, 4:57 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
457 PM CDT Mon Aug 9 2021

TNZ030>032-092230-
Putnam TN-Jackson TN-Smith TN-
457 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of Smith, southwestern
Jackson and west central Putnam Counties through 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gordonsville, or 7 miles southwest of Carthage, moving northeast at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Gordonsville, Hickman, South Carthage and Granville.

This includes Interstate 40 between mile markers 250 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3617 8570 3612 8583 3613 8584 3611 8585
      3610 8588 3611 8590 3612 8591 3610 8591
      3611 8593 3610 8595 3611 8596 3609 8599
      3609 8606 3619 8610 3620 8609 3621 8611
      3637 8582
TIME...MOT...LOC 2157Z 243DEG 15KT 3615 8600

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Adcock
Special weather statement, Aug 9, 5:30 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
530 PM CDT Mon Aug 9 2021

TNZ030>032-092315-
Putnam TN-Jackson TN-Smith TN-
530 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Smith,
southwestern Jackson and west central Putnam Counties through 615 PM
CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gordonsville, or near Carthage, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Baxter, Gordonsville, Hickman, South Carthage and
Granville.

This includes Interstate 40 between mile markers 254 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3618 8562 3612 8580 3613 8581 3612 8583
      3613 8584 3609 8587 3612 8591 3610 8591
      3611 8593 3610 8595 3611 8596 3609 8599
      3625 8608 3640 8577
TIME...MOT...LOC 2230Z 237DEG 6KT 3620 8594

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Adcock

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:38 PM CDTSpecial Weather StatementOHXJackson52 min
Aug 9, 4:48 PM CDTSpecial Weather StatementOHXFentress12 min
Aug 9, 4:49 PM CDTSpecial Weather StatementOHXFentress11 min
Aug 9, 4:57 PM CDTSpecial Weather StatementOHXSmith33 min
Aug 9, 5:08 PM CDTAreal Flood AdvisoryOHXFentress112 min
Aug 9, 5:30 PM CDTSpecial Weather StatementOHXSmith45 min
Aug 9, 5:45 PM CDTSpecial Weather StatementOHXCumberland15 min
Aug 9, 5:50 PM CDTSevere Thunderstorm WarningOHXCumberland25 min
Aug 9, 6:16 PM CDTSevere Thunderstorm WarningOHXJackson, Smith29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.